I'm a 73 year old male with several health problems who has high anxiety at the most recent set of symptoms. I really don't want to talk about my other health problems right now because they are not as anxiety producing as my "new" symptoms. Less than a month ago I developed a twitching in my right thigh. For year I have had a weakness in my legs ehich I thought was caused by severe stenosis and sciatica in my lower back. I had lower back fusion 4 1/2 months ago which cured the pain but not the weakness. My weakness seems to be progressing significantly and quickly along with the muscle twitching. I've read that the twitching can be caused by anxiety but I don't think progressive weakness is. I'm scared I have ALS because all the early signs are there. I have an appointment with my neurologist next week. What alarms me the most is the rapidity with which the symptoms are progressing. First the thigh muscle in one leg twitches and now less than a month later both legs have twitches and I'm starting to get strange sensations in both hands.
Hi - Sorry to hear that you are not feeling well - I know how concerning twitching and weakness can be - please remember that ALS is relatively rare and I am sure your neurologist will do some tests to rule stuff out.
Neuropathy can also cause these symptoms too.
Try not to worry too much - make sure to ask your neuro about peripheral neuropathy.
Thanks for your response. I knew the weakness could be caused by peripheral neuropathy but I didn't know that both muscle twitching and weakness were caused by same. I do have perpheral neuropathy due to my diabetes I have had 2 EMG's of my legs and 1 of my arms in the past 3 years. The ones of my legs indicated neuropathy and the one of my arms was diagnosed as carpal tunnel. I don't know whether my imagination is running away with me but I sense that my symptoms are progressing at a good clip. I am now getting twitches in my left arm that were not there yesterday.
It sounds like you had surgery because of "Cauda Equina". If this goes on too long prior to treatment the damage can be permanent. Also, there are some cases of this surgery where the symptoms worsen after the surgey rather than improve. You need to look into this as a possiblilty. I wish you the best-it is not fun. I went through alot of this with my neck. Luckily, my major symptoms did improve. However, I still have muscle twitching every day(among other intermittant symtoms) and that is most likely permanent damage. I am only 49. I am 9 months post-op and anything left after one year is permanent.
Hi, Thank you for your question. This muscle twitching appears when the muscle contracts on its own (without nerve stimulation). Most of the times these symptoms occur without any underlying disorder & they are not harmful or may appear after anxiety, hormonal imbalance, viral illness or long term illness. But sometimes this muscle twitching appears as atrophy and weakness of muscle as well. Most likely cause of this twitching with weakness or atrophy of muscle can be when the nerve supplying to muscles is not functioning properly due to any neurological disorder. If you suffer continuous weakness and notice reduced strength of muscle bulk in areas, please arrange an appointment with a neurologist right away who will evaluate the possibilities here. Hope this information proves helpful to you. Take Care & Regards!!!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.